Pennsylvania, 2012

Lightning Strike in Pennsylvania, May 23, 2012

May 23, 2012 · NWS PHI · 1 event in 1 county or zone

A weakening cold front still had enough forcing to produce scattered thunderstorms in Eastern Pennsylvania during the late afternoon and early evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weakening cold front still had enough forcing to produce scattered thunderstorms in Eastern Pennsylvania during the late afternoon and early evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 2:56 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 23, 2:56 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT WED MAY 23 2012

.SYNOPSIS...
WEAK HIGH PRESSURE WILL EXTEND INTO THE MID ATLANTIC AND REMAIN
NEARBY THROUGH THE WEEKEND. A WEAK COLD FRONT MAY EDGE SOUTHWARD
FROM NEW YORK STATE LATE SATURDAY INTO EARLY SUNDAY BEFORE
WEAKENING. THIS FRONT IS THEN FORECAST TO ADVANCE NORTHWARD ON
MEMORIAL DAY, FOLLOWED BY LOW PRESSURE AND A COLD FRONT APPROACHING
THE REGION FROM THE WEST ON TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE WRF-NMMB HAS INITIALIZED SLIGHTLY BETTER THAN THE GFS WITH THE
500MB FLOW, ALTHOUGH THE GFS WAS SLIGHTLY BETTER IN THE NERN CONUS
WITH THE 850MB AND 925MB TEMPS. WE WILL CONT TO USE MORE OF THE
WRF-NMMB FEATURES ALOFT AND THE LOWER LEVEL GFS TEMPS THROUGH THE
SHORT TERM.

THERE ARE TWO TRIGGERS FOR MORE ORGANIZED THUNDERSTORMS PER SE, THE
ONE THE SHORT WAVE AND THE OROGRAPHIC LIFT WORKING IN TANDEM IN THE
NORTHWEST PART OF OUR CWA THIS EVENING. WE ARE SEEING A SECONDARY
CONVERGENCE WITH THE BAY BREEZE FRONTS ON THE DELMARVA PENINSULA.
LATER ITS THE SHORT WAVE ASSOCIATED WITH THE CLOSE LOW OVER THE SERN
CONUS. SOME LOCALLY HEAVY RAIN IS EXPECTED TO PERSIST WITH SHOWERS
AND THUNDERSTORMS INTO THIS EVENING, MAINLY TO THE NORTHWEST OF THE
I95 CORRIDOR. THERE SHOULD THEN BE A POP LULL AROUND MIDNIGHT WITH
AN INCREASE IN POPS SOUTH LATE AS THE SHORT WAVE APPROACHES.

BETWEEN THE STRATUS DECK OVER THE SERN COASTAL WATERS AND THE
LOCALLY HEAVY RAIN ON LAND, WE ARE CONTINUING THE MENTION OF PATCHY
FOG INLAND AND AREAS OF FOG ON THE OCEAN. BECAUSE OF SOME CLOUDS
EXPECTED TO COME NORTH WITH THE SHORT WAVE AND OPENING MID LEVEL
LOW, CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE AREAS OF DENSE FOG.

AS PER THE CURRENT RELATIVELY HIGH DEW POINTS, WE LEANED MIN TEMPS
TOWARD THE HIGHER STAT GUIDANCE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE SHORT WAVE IS FORECAST TO HUG THE NEW JERSEY COAST DURING THE
DAY ON THURSDAY, BUT THIS IS COINCIDENTAL WITH RELATIVELY LESS
FORECAST INSTABILITY. ELSEWHERE, WE ARE NOT SEEING ANY FORECAST MID
LEVEL QVEC CONVERGENCE OR SHORT WAVES AS WE HAD TODAY. SO WE ARE
EXPECTING THE OVERALL COVERAGE TO BE LESS THAN TODAY AND THUS LOWER
POPS. NOT SURE ABOUT THE WRF-NMMB SCENARIO OF AN EARLY START BEFORE
A CAPPING COMES LATER IN THE DAY EAST. FOR NOW, WE FOLLOWED THE MORE
TYPICAL DIURNAL RISE IN POPS DURING THE AFTERNOON. WITH SLIGHTLY
MORE OF A MARINE INFLUENCE AROUND ON THURSDAY, OVERALL FORECAST
INSTABILITY IS FORECAST TO BE SLIGHTLY LESS. REGARDLESS HIGH
PRECIPITABLE WATER VALUES COUPLED WITH A STILL LAZY FLOW ALOFT WILL
CAUSE SOME LOCALLY HEAVY RAIN TO OCCUR WITH ANY STRONGER
THUNDERSTORMS. THAT AGAIN WOULD APPEAR TO BE THE THREAT OF THE DAY
AS WIND FIELDS ARE FORECAST TO BE WEAK AND NOT MUCH OF A FORECAST
DROP OF THETA E WITH HEIGHT FOR PULSERS.

MAX TEMPS WERE BASED ON MODEL FORECAST 925MB TEMPS WHICH MEANT
LITTLE ADJUSTMENT FROM ONGOING GRIDS AND FORECAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE OVERALL PATTERN REMAINS RATHER UNSETTLED THROUGH MUCH OF THE
EXTENDED PERIOD, WITH DAILY CHANCES FOR SHOWERS/T-STORMS ACROSS ALL
OR PART OF THE FORECAST AREA. WHILE WEAK SURFACE HIGH PRESSURE WILL
EXTEND INTO OUR AREA FROM THURSDAY NIGHT INTO FRIDAY, THE GFS AND
EURO SHOW A WEAK UPPER TROUGH AND A VORT MAX OR TWO PASSING OVERHEAD
DURING THIS TIMEFRAME. THE CONVECTION LOOKS TO BE DIURNALLY DRIVEN,
WITH BOTH MODELS INDICATING SUFFICIENT INSTABILITY. THUS, SHWRS WERE
MAINTAINED FOR THE THURS NIGHT TO FRI AM TIMEFRAME, WITH T-STORMS
FOR FRIDAY PM TO EVENING.

FROM THERE, THE EURO AND GFS BOTH SHOW STRENGTHENING LOW PRESSURE
ADVANCING NORTHEASTWARD ACROSS SOUTHERN CANADA, WITH ITS ASSOCIATED
COLD FRONT LIFTING THROUGH THE GREAT LAKES AND NORTHEAST STATES.
THERE ALSO APPEARS TO BE A CONSISTENT SIGNAL AMONG THE MODELS THAT
THIS WEAK COLD FRONT MAY SLIDE SOUTHWARD INTO OUR FORECAST REGION BY
LATE SATURDAY INTO EARLY SUNDAY. THIS ALONG WITH ANOTHER VORT MAX OR
TWO PROGGED TO MOVE OVER THE AREA, WILL BRING ANOTHER CHANCE FOR
SHOWERS/T-STORMS. THE EXACT DETAILS AND TIMING OF THESE FEATURES
REMAIN A BIT UNCERTAIN, BUT WITH ENOUGH INSTABILITY AND A TRIGGER
NEARBY, WE HAVE RETAINED POPS IN THE SATURDAY AFTERNOON AND SUNDAY
PERIODS.

THERE APPEARS TO BE DECENT MODEL AGREEMENT IN SHOWING THIS FRONTAL
BOUNDARY LIFTING BACK NORTHWARD DURING MEMORIAL DAY. THE SPECIFICS
REGARDING TIMING AND ANY UPPER AIR FEATURES THAT MAY HELP TO TRIGGER
CONVECTION ARE A BIT UNCERTAIN AT THIS TIME, BUT WE THERE WILL BE
ENOUGH MOISTURE AND INSTABILITY AROUND FOR SOME SHWR/T-STORM
ACTIVITY, MOST LIKELY DURING THE MONDAY AFTERNOON TIMEFRAME. BEYOND
MONDAY, MODEL DIFFERENCES INCREASE WITH REGARDS TO THE NEXT
POTENTIAL SIGNIFICANT SYNOPTIC FEATURE ON THE HORIZON. THE GFS
DEPICTS A RATHER ORGANIZED AREA OF LOW PRESSURE MOVING ACROSS THE
NORTHERN GREAT LAKES, WITH ITS ASSOCIATED COLD FRONT ADVANCING
THROUGH THE OHIO VALLEY AND APPROACHING OUR REGION BY TUESDAY NIGHT
INTO WEDNESDAY. MEANWHILE, THE EURO DOES NOT REFLECT AS ORGANIZED OF
A SYSTEM. WITH THIS UNCERTAINTY IN MIND, FEW CHANGES WERE MADE TO
POPS IN THIS TIMEFRAME.

INCREASING WARMTH AND HUMIDITY WILL BE FELT ACROSS THE REGION GOING
THROUGH THE LONG TERM PERIOD. GFS AND EURO GUIDANCE HAS DEWPOINTS
CLIMBING INTO THE UPPER 60S AND LOWER 70S BY SUNDAY AND MONDAY.
TEMPERATURES ALSO LOOK TO BE THE WARMEST DURING THAT TIMEFRAME, WITH
A FRONT LIFTING TO THE NORTH ACROSS THE REGION. MAX TEMPERATURES ARE
EXPECTED TO REACH THE UPPER 80S, WITH SOME LOWER 90 DEGREE READINGS
POSSIBLE. THE COMBINATION OF THESE HIGH TEMPERATURES AND DEWPOINTS
MAY LEAD TO HEAT INDEX VALUES IN THE UPPER 90S FOR PORTIONS OF THE
REGION, PERHAPS AROUND 100 DEGREES FOR URBAN AREAS. IN ADDITION,
WITH AN UPPER RIDGE POSSIBLY LINGERING OVER THE REGION TUESDAY, THE
ELEVATED TEMPERATURES AND DEWPOINTS MAY LAST INTO TUESDAY. FOR NOW,
WE WILL HIGHLIGHT THIS CONCERN IN THE HWO, AND WE WILL CONTINUE TO
MONITOR THIS POTENTIAL FOR HEAT OVER THE HOLIDAY WEEKEND INTO EARLY
NEXT WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WE ARE EXPECTING SCATTERED CONVECTION TO CONTINUE TO AFFECT THE
TERMINALS THIS AFTERNOON AND EVENING FROM KPHL AREA NORTHWESTWARD.
THE STRATUS BANK ALONG THE SE NJ COAST IS HANGING TOUGH.  IFR
CONDITIONS ARE EXPECTED TO OCCUR AGAIN LATE TONIGHT AND THURSDAY
MORNING.

FOR THIS AFTERNOON, EXCLUDING KACY, WE ARE EXPECTING VFR CONDITIONS
WITH LIGHT WINDS TO PREVAIL OUTSIDE OF CONVECTION. BEST CHANCES
AND HIGHEST CONFIDENCE FOR CONVECTION ARE AIRPORTS AND TERMINALS
NORTHWEST OF THE KPHL AND I95 CORRIDOR. AT KACY AN IFR STRATUS
CIG IS EXPECTED TO MIX OUT AND DISSIPATE AS THE AFTERNOON
PROGRESSES. WINDS SHOULD BE LIGHT MAINLY FROM THE SOUTHEAST. NO
TRUE DISCERNIBLE SEA BREEZE FRONT IS EXPECTED.

FOR THIS EVENING WE ARE FORECASTING CONVECTIVE COVERAGE TO
DECREASE. THERE IS TOO LOW A CHANCE OF SHOWERS AFFECTING THE AREA
FROM THE SOUTH LATE TO INCLUDE FOR NOW. WITH THE STRATUS CIG AS A
SEEDING GROUND WE ARE EXPECTING A SPREADING OF IFR CONDITIONS THIS
EVENING FROM THE COAST TO ALL AREAS OVERNIGHT. WE ARE BANKING ON
IFR CONDITIONS BEING MORE CIG RELATED THAN VSBY RELATED. OVERALL
CONFIDENCE IS AVERAGE.

CONDITIONS SHOULD IMPROVE AGAIN TO VFR DURING THURSDAY MORNING. WE
USED THE TIMING OF OCCURRENCE THIS MORNING IN THE SERN TERMINAL AREA
(AROUND 14Z) ON THURSDAY AGAIN. WINDS SHOULD BE SLIGHTLY STRONGER
FROM THE SOUTH OR SOUTHEAST THAN TODAY, BUT GENERALLY LESS THAN 10
KNOTS.

OUTLOOK...
THURSDAY NIGHT THROUGH FRIDAY NIGHT...MAINLY VFR CONDITIONS,
ALTHOUGH THERE MAY BE SOME STRATUS OR FOG DURING THE OVERNIGHT TO
EARLY MORNING THAT COULD LOWER CONDITIONS FOR A TIME TO IFR. DURING
FRIDAY AFTERNOON, A FEW SHWRS/T-STORMS COULD ALSO LOWER CONDITIONS
TO MVFR.

SATURDAY THROUGH MONDAY...MAINLY VFR CONDITIONS ARE EXPECTED. MAINLY
AFTERNOON TO EVENING SHWR/T-STORM ACTIVITY COULD LOWER CONDITIONS
FOR A TIME.

&&

.MARINE...
WE ARE NOT EXPECTING SMALL CRAFT ADVISORY CONDITIONS TO OCCUR
NEITHER TONIGHT NOR ON THURSDAY. WHILE THE ONSHORE FLOW IS EXPECTED
TO BE SLIGHTLY STRONGER ON THURSDAY, SEAS SHOULD REMAIN BELOW 5
FEET. THE GREATEST MARINE CONCERN ONCE AGAIN COULD BE SOME DENSE FOG
AS DEW POINT TEMPERATURES ARE AROUND THE WATER TEMPERATURES.

OUTLOOK...
WINDS AND SEAS FOR OUR WATERS ARE EXPECTED TO BE PRIMARILY BELOW SCA
CRITERIA. HOWEVER, WITH AN ALMOST DAILY CHANCE OF SHOWERS OR
THUNDERSTORMS, LOCALLY GUSTY WINDS AND REDUCED VISIBILITIES MAY BE
POSSIBLE WITH THIS ACTIVITY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLINE
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...KLINE
AVIATION...GIGI/KLINE
MARINE...GIGI/KLINE
Hazardous weather outlook, May 23, 5:10 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
610 PM EDT WED MAY 23 2012

PAZ054-055-060>062-242215-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
610 PM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS COULD
RESULT IN POOR DRAINAGE FLOODING EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ067>071-242215-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
610 PM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS COULD
RESULT IN POOR DRAINAGE FLOODING EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH TEMPERATURES AND HUMIDITY VALUES MAY LEAD TO HEAT INDEX
VALUES IN THE UPPER 90S TO AROUND 100 DEGREES FOR URBAN AREAS
DURING THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-242215-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
610 PM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH TEMPERATURES AND HUMIDITY VALUES MAY LEAD TO HEAT INDEX
VALUES IN THE UPPER 90S TO AROUND 100 DEGREES FOR URBAN AREAS
DURING THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
242215-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
610 PM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-242215-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
610 PM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 2:07 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 PM EDT WED MAY 23 2012

PAZ054-055-060>062-232100-
BERKS PA-CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
307 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
PARTS OF BERKS COUNTY...THE LEHIGH VALLEY AND THE POCONOS THIS
AFTERNOON. AT 300 PM...THE HEAVIEST OF THE RAIN WAS FALLING IN
NORTHWESTERN BERKS COUNTY AND AROUND JIM THORPE IN CARBON COUNTY.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 4115 7516 4109 7497 4099 7513 4086 7505
      4075 7519 4060 7520 4042 7548 4044 7553
      4025 7569 4014 7587 4049 7643 4057 7602
      4064 7599 4074 7577 4091 7599 4100 7574
      4109 7577 4113 7564 4122 7554 4125 7513

IOVINO
Special weather statement, May 23, 2:42 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 PM EDT WED MAY 23 2012

DEZ002-003-MDZ012-015-019-020-232045-
CAROLINE MD-INLAND SUSSEX DE-KENT DE-KENT MD-QUEEN ANNE'S MD-
TALBOT MD-
342 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
PARTS OF THE MARYLAND COUNTIES OF TALBOT...CAROLINE...QUEEN ANNE'S
AND KENT...AS WELL AS SOUTHWESTERN KENT COUNTY AND NORTHWESTERN
SUSSEX COUNTY IN DELAWARE THIS AFTERNOON. AT 330 PM...THE HEAVIEST
OF THE RAIN WAS FALLING IN NORTHWESTERN SUSSEX COUNTY AND SOUTHERN
CAROLINE COUNTY.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 3882 7632 3887 7626 3881 7621 3882 7620
      3893 7622 3890 7632 3885 7633 3889 7638
      3904 7632 3899 7627 3900 7618 3903 7625
      3913 7626 3935 7577 3886 7531 3857 7570
      3865 7572 3870 7584 3867 7594 3857 7604

IOVINO/DIDOMIZIO
Special weather statement, May 23, 2:58 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT WED MAY 23 2012

NJZ001-007>009-232200-
HUNTERDON NJ-MORRIS NJ-SUSSEX NJ-WARREN NJ-
358 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
PARTS OF HUNTERDON COUNTY...MORRIS COUNTY...WARREN COUNTY AND SUSSEX
COUNTY. AT 355 PM...THE HEAVIEST OF THE RAIN WAS FALLING AROUND
CALIFON AND LONG VALLEY.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 4117 7440 4105 7449 4101 7430 4090 7427
      4090 7433 4082 7432 4070 7452 4076 7456
      4072 7472 4059 7472 4046 7496 4077 7515
      4078 7515 4077 7515 4086 7505 4097 7514
      4108 7497 4109 7499 4132 7480 4136 7469

IOVINO/DIDOMIZIO
Special weather statement, May 23, 3:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT WED MAY 23 2012

DEZ002-003-MDZ012-015-019-020-232230-
CAROLINE MD-INLAND SUSSEX DE-KENT DE-KENT MD-QUEEN ANNE'S MD-
TALBOT MD-
440 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
PARTS OF THE MARYLAND COUNTIES OF TALBOT...CAROLINE...QUEEN ANNE'S
AND KENT...AS WELL AS SOUTHWESTERN KENT COUNTY AND NORTHWESTERN
SUSSEX COUNTY IN DELAWARE INTO THE EARLY EVENING. AT 430 PM...THE
HEAVIEST OF THE RAIN WAS FALLING FROM NEAR QUEENSTOWN...EASTON AND
OXFORD IN MARYLAND TO NEAR BRIDGEVILLE IN DELAWARE.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 3868 7623 3887 7626 3884 7625 3881 7621
      3889 7621 3894 7624 3890 7626 3899 7627
      3901 7618 3903 7625 3917 7629 3936 7614
      3938 7577 3864 7551 3860 7571 3868 7576
      3870 7584 3867 7594 3857 7604

IOVINO/DIDOMIZIO
Special weather statement, May 23, 3:52 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 PM EDT WED MAY 23 2012

PAZ060>062-069-232245-
BERKS PA-BUCKS PA-LEHIGH PA-NORTHAMPTON PA-
452 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
PARTS OF BERKS COUNTY...THE LEHIGH VALLEY AND UPPER BUCKS COUNTY
INTO THE EARLY EVENING. AT 445 PM...THE HEAVIEST OF THE RAIN WAS
FALLING IN UPPER BUCKS COUNTY...AS WELL AS NEAR EMMAUS AND NEAR
NEW TRIPOLI IN LEHIGH COUNTY.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 4058 7602 4065 7599 4078 7568 4084 7535
      4087 7528 4093 7521 4096 7512 4087 7505
      4085 7510 4080 7510 4075 7519 4057 7519
      4057 7511 4051 7507 4035 7537 4044 7553
      4025 7569 4014 7587 4049 7643

IOVINO/DIDOMIZIO
Special weather statement, May 23, 4:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT WED MAY 23 2012

PAZ068-071-232300-
MONTGOMERY PA-PHILADELPHIA PA-
555 PM EDT WED MAY 23 2012

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO AFFECT
PARTS OF MONTGOMERY COUNTY AND NORTHWESTERN PHILADELPHIA COUNTY
THROUGH THE EARLY EVENING. AT 550 PM...THE HEAVIEST OF THE RAIN WAS
FALLING NEAR WYNDMOOR AND NEAR EAST NORRITON.

RAINFALL OF A HALF INCH TO AN INCH IS POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. THE HEAVY RAIN MAY CAUSE FLOODING ON ROADWAYS AND IN AREAS
OF POOR DRAINAGE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

LAT...LON 3998 7527 4004 7534 4007 7537 4006 7538
      4018 7554 4035 7537 4015 7504

IOVINO

The radar

The Philadelphia radar (KDIX), 104 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chester

When
May 23, 5:30 PM EST
Where
Chester County, 0.36 mi ENE of Exton
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.031, -75.623

A lightning strike at 630 p.m. EDT forced the early closure of the Exton Square Mall on the 23rd . There was a report of smoke coming from inside the mall and the fire was quickly extinguished. West Whiteland Township reported eight buildings, including the mall were struck by lightning. No significant damage was reported. Additionally, about 700 PECO Energy customers lost power. The mall was expected to reopen the next day.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383528.